Kansas, 2020

Hail in Kansas, March 26, 2020

March 26, 2020 · NWS TOP · 1 event in 1 county or zone

A line of t-storms produced hail and locally heavy rains during the late evening and overnight hours of March 26th and 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A line of t-storms produced hail and locally heavy rains during the late evening and overnight hours of March 26th and 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 26, 5:54 PM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Mar 26, 5:54 PM CST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
654 PM CDT Thu Mar 26 2020

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Friday)
Issued at 347 PM CDT Thu Mar 26 2020

This morning's cold front has moved south and east of the area, with
a wide range of temperatures currently across the forecast area this
afternoon. Sun has helped temperatures in east-central Kansas closer
to the front reach the upper 60s and low 70s, while northerly winds
and clouds have kept north-central Kansas in the low 50s. Ridging
will build across the Plains this evening, allowing the surface
front to stall along the KS/OK border as a mid-level vorticity max
approaches from the west.

Tonight, an increasing LLJ ahead of the vorticity max will lead to
strong isentropic ascent to the north of our stalled surface front.
With an EML providing steep mid level lapse rates over 7 C/km,
moistening from the isentropic ascent should allow elevated CAPE of
1000-2500 J/kg to develop. Thunderstorms should develop rapidly
between 10 pm - midnight along the northern edge of this elevated
instability, along and east-west axis. Latest trends in the short-
term models have brought this axis slightly farther north, with the
best chances for thunderstorms along and south of I-70. Shear
continues to be impressive, with effective bulk shear in excess of
60 kts. Hodographs above the stable surface layer are generally
straight, allowing for some initially splitting supercells, with
large hail as the main threat. However some slight cyclonic
curvature and the north-south instability gradient should cause the
right movers to be the bigger severe threats. Some of these
supercells could produce very large hail, at or above 2" in
diameter. Given the deep stable surface layer, not concerned with
any tornado threat. Within the stronger cells, a few wind gusts
could penetrate to the surface, but this will be a much smaller
threat compared to the hail. While storm motions will be fast, at
around 50-55 mph to the east, there could be a lower end flash flood
threat if storms are able to train along an east-to-west line. Will
continue to monitor for this potential. Storms should quickly exit
to the east, moving out of the forecast area by 6 am.

.LONG TERM...(Friday night through Thursday)
Issued at 347 PM CDT Thu Mar 26 2020

Most of the day Friday will remain dry, with the exception of a few
showers over northern Kansas, as some weak shortwave ridging builds
in temporarily. Friday evening into Friday night, the deep trough
currently over the southwest CONUS will eject northeastward towards
the Plains, with a strong surface low developing in the lee of the
Rockies. This will allow our stalled surface boundary to once again
lift northward as a warm front. As deep height falls overspread the
area, storms should develop along and ahead of the boundary, mainly
after sunset. With instability and strong shear present again,
another round of severe storms will be possible. The exact degree of
the severe threat will depend on the placement of the warm front.
North of the warm front, storms will once again remain elevated,
with large hail and possibly some gusty winds the main hazards. Any
tornado threat will be confined to along the warm front, where winds
will be backed and any storm can remain surface based. At the
moment, the most likely position of the warm front and any surface
based instability will be along or south of the Kansas Turnpike,
keeping the overall tornado threat on the lower end. However, there
is still a fair amount of uncertainty in guidance of its exact
placement, so the exact degree of the severe threat will continue to
be refined over the next day.

Saturday, the surface low will move eastward across the central
Plains, with a strong pressure gradient developing in its wake. The
pressure gradient along with a deep mixed layer will allow strong
winds to mix down to the surface Saturday evening. Southwest to west
winds of 25-35 should approach wind advisory criteria. The pattern
should quiet down some by Sunday and through the middle of the next
week, with the only system of note a trough moving through the
southern Plains Monday/Tuesday. Guidance is in general agreement
with a surface low track to the south of the area. Thus while there
should be showers and possibly a few storms with this system, not
looking at any significant impacts at this time. Temperatures
throughout the extended period should be seasonable, with highs
generally in the 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 644 PM CDT Thu Mar 26 2020

Stratus will continue this evening with MVFR cigs in MHK and VFR
in TOP/FOE. Main aviation hazard will be the potential for
thunderstorms with the best timing looking to be between 04-06Z in
TOP/FOE, while confidence is a bit lower in MHK. Showers may
linger for a brief period after these push through. MVFR to IFR
cigs will likely continue for the rest of the period, with the
lowest cigs expected during the morning before improving somewhat
during the afternoon. Another round of storms is possible Friday
night, although this looks to occur after this TAF period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Reese
LONG TERM...Reese
AVIATION...Picha
Hazardous weather outlook, Mar 26, 2:54 PM CST, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
354 PM CDT Thu Mar 26 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-272100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
354 PM CDT Thu Mar 26 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

A few strong to severe storms are possible tonight along and
south of Interstate 70. Large hail will be the main hazard.
Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another round of strong to severe thunderstorms will be possible
Friday evening and Friday night, especially along and south of
Interstate 70. Large hail and damaging wind will be the main
hazards. A low tornado threat will also exist.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts over one inch
to the National Weather Service in Topeka.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Mar 26, 9:30 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Topeka KS
1030 PM CDT Thu Mar 26 2020

KSZ038-054-055-270400-
Wabaunsee-Lyon-Osage-
1030 PM CDT Thu Mar 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WABAUNSEE...NORTHERN
OSAGE AND NORTHERN LYON COUNTIES UNTIL 1100 PM CDT...

At 1028 PM CDT, Doppler radar was tracking a broken line of strong
thunderstorm near Allen to 10 miles east of Admire, moving east at
50 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Osage City, Carbondale, Overbrook, Lyndon, Burlingame, Scranton,
Harveyville, Allen, Admire, Bushong and Pomona Lake.

This includes Kansas Turnpike between mile markers 139 and 159.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
east central Kansas.

LAT...LON 3869 9551 3863 9551 3853 9627 3870 9635
      3887 9564 3887 9555 3870 9550
TIME...MOT...LOC 0328Z 248DEG 45KT 3865 9621

Gargan
Special weather statement, Mar 26, 9:38 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Topeka KS
1038 PM CDT Thu Mar 26 2020

KSZ037-270400-
Morris-
1038 PM CDT Thu Mar 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR MORRIS COUNTY UNTIL 1100 PM
CDT...

At 1037 PM CDT, Doppler radar was tracking a strong thunderstorm over
Council Grove Lake, moving east at 50 mph.

Penny to Nickle size hail will be possible with this storm. New
thunderstorms will begin to strengthen west of this strong
thunderstorm.

Locations impacted include...
Council Grove, White City, Wilsey, Parkerville, Dunlap, Latimer,
Council Grove Lake and Burdick.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
east central Kansas.

LAT...LON 3879 9692 3882 9639 3874 9639 3874 9638
      3856 9635 3852 9663 3852 9693
TIME...MOT...LOC 0337Z 248DEG 44KT 3867 9652

Gargan
Special weather statement, Mar 26, 10:01 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Topeka KS
1101 PM CDT Thu Mar 26 2020

KSZ037-038-054-270430-
Wabaunsee-Lyon-Morris-
1101 PM CDT Thu Mar 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS...
SOUTHEASTERN WABAUNSEE AND NORTHERN LYON COUNTIES UNTIL 1130 PM
CDT...

At 1100 PM CDT, Doppler radar was tracking a strong thunderstorm near
Council Grove, moving east-northeast at 50 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Council Grove, Harveyville, Allen, Admire, Bushong and Council Grove
Lake.

This includes Kansas Turnpike between mile markers 146 and 154.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
east central Kansas.

LAT...LON 3875 9657 3886 9601 3884 9596 3885 9596
      3865 9595 3857 9652
TIME...MOT...LOC 0400Z 252DEG 61KT 3867 9644

Gargan
Special weather statement, Mar 26, 10:13 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
1113 PM CDT Thu Mar 26 2020

KSZ035>037-270445-
Geary-Dickinson-Morris-
1113 PM CDT Thu Mar 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKINSON...SOUTH
CENTRAL GEARY AND WESTERN MORRIS COUNTIES UNTIL 1145 PM CDT...

At 1113 PM CDT, Doppler radar was tracking a strong thunderstorm near
Herington, moving east at 55 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Herington, Council Grove, White City, Hope, Dwight, Woodbine, Wilsey,
Parkerville, Latimer and Council Grove Lake.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
east central Kansas.

LAT...LON 3890 9655 3864 9649 3857 9693 3861 9693
      3861 9727 3878 9731
TIME...MOT...LOC 0413Z 249DEG 46KT 3868 9698

Gargan

The radar

The Topeka radar (KTWX), 48 km away, was scanning. The volume nearest the first event began at 04:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Morris

When
March 26, 10:31 PM CST
Where
Morris County, White City
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
38.800, -96.730

Observer noted quarter size hail with a few stones larger up to golf ball size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881809.